Author: Beth

I was diagnosed with MM in January of 2003. I underwent various treatments, including thalidomide/dex, revlimid/dex, dex alone, a clinical trial of CNTO 328, and Velcade, Doxil and dex until late August, 2007, when I had an autologous stem cell transplant after high dose melphalan. I experienced what's known as a very good partial response (VGPR). Since then, my myeloma has been stable.

Side effects?

Last night I started to develop a few little itchy spots on my arms and hands and my right eyelid swelled a little. By morning, the spots on my arms and hands were gone, but my entire right eyelid was swollen and red. At this moment, both eyelids are swollen and red, and so are my fingers. There are some itchy raised spots on my arms and legs too, mostly around the joints.

I’ve been taking Thalomid and dexamethasone (in 4 pulses of 4 days on/4 days off – 40 mg each day) for about a month now. Why would side effects manifest themselves at this point? Maybe there’s some cumulative effect with dexamethasone. It’s possible, because up until the third pulse, I hadn’t experienced that meanness other people talked about. Boy, was I in a bad mood! I could relate to what the others were saying.

I called my oncologist’s office this afternoon when it appeared that the itchy swelling wasn’t going away, but getting worse. He wasn’t in, so I called my primary care physician. He thinks it’s a result of the high doses of steroids and said I could take Benedryl to help with the itching and swelling. I must need a lot, because what I’ve taken so far today hasn’t put a dent in it. It would be nice if I could go to my vet and get a shot. :) If it’s not better in the morning, I’ll call my oncologist again.

I’m not sure if I should go ahead and take my evening dose of Thalomid or not. Tomorrow morning I start my last pulse of dex. Dex is supposed to help swelling :)